Overdoses are a preventable health hazard associated with heroin use. In the first study of its kind, we examined the records on nonfatal overdoses of the Australian Capital Territory (ACT) Ambulance Service from August 1990 to July 1993. There was a dramatic increase in the number of overdoses in the second half of 1992 and the first half of 1993, but the reasons for the increase are not clear. Most overdoses occurred in men aged under 30, indoors, and many cases were taken to hospital. Often there was no information on why the overdose occurred; when information was available, about half the cases were attributed to taking heroin in combination with other drugs. Suggestions for improving the quality of the data collected are made. These include more systematic recording by ambulance officers of the drug involved in the overdose and whether the drug was used alone or in combination with others, and linkage of ambulance service records with survey data and information from analysis of heroin purity.